Opiates & Constipation 
Author Message
 Opiates & Constipation

Quote:

>Here's a quote from an email just received.  Makes me feel that at
>least I made a difference in the thinking of ONE health professional:

I agree with you.  I had total knee replacement surgery and was not advised of
the side effect of the medication.  Thought I would die... for the second knee,
4 weeks later, I knew what to do and did not have this problem, nor for the hip
replacement 9 months later.  I have since warned many people of this side
effect, but suspect many doctors forget to mention it.  Think it is part of the
general taboo on bathroom subjects in our society, but thank you for reminding
people.

Best regards,
LadyAndy2 in Los Angeles, CA (remove "nospam" to reply)



Wed, 25 Jul 2001 03:00:00 GMT
 Opiates & Constipation
[[ This message was both posted and mailed: see
   the "To," "Cc," and "Newsgroups" headers for details. ]]


I practice general internal medicine, and do routinely inform patients
of common and dangerous potential adverse drug events. Despite this, I
have had angry patients complain that I didn't warn them of a problem,
when I *know* that I did, and so documented in the chart.

I am not blaming patients for this, but simply pointing out that
information overload is a serious problem when advising patients. For
this reason, I have instructed my patients to inform me when something
seems amiss, even if unrelated to the original problem. I also have
created some computer-generated customizable info that I've created
that can be customized to the individual patient. It is also helpful
for patients to have available some general medical reference books
(but, please, not the PDR!)

I generally do not give anticonstipation meds for short term opioid
use, as these {*filter*} have their own adverse effects, particularly
diarrhea. Not much fun running to the toilet with a painful back. It is
not so easy as one might think to advise patients. When something goes
wrong, it is easy to suggest a fix, but that fix might not work for the
next patient. Physician time is the scarcest resource in medicine.

-Steven

Quote:

> >Here's a quote from an email just received.  Makes me feel that at
> >least I made a difference in the thinking of ONE health professional:

> I agree with you.  I had total knee replacement surgery and was not advised of
> the side effect of the medication.  Thought I would die... for the second
> knee,
> 4 weeks later, I knew what to do and did not have this problem, nor for the
> hip
> replacement 9 months later.  I have since warned many people of this side
> effect, but suspect many doctors forget to mention it.  Think it is part of
> the
> general taboo on bathroom subjects in our society, but thank you for reminding
> people.

> Best regards,
> LadyAndy2 in Los Angeles, CA (remove "nospam" to reply)



Wed, 25 Jul 2001 03:00:00 GMT
 Opiates & Constipation

Quote:
>I practice general internal medicine, and do routinely inform patients
>of common and dangerous potential adverse drug events. Despite this, I
>have had angry patients complain that I didn't warn them of a problem,
>when I *know* that I did, and so documented in the chart.

>I am not blaming patients for this, but simply pointing out that
>information overload is a serious problem when advising patients. For
>this reason, I have instructed my patients to inform me when something
>seems amiss, even if unrelated to the original problem

That is good advice, but I am a strange patient... I don't forget.  I was not
told.  And I had two excellent surgeons and one wonderful rheumatologist all
seeing me both before and after the surgery.  I am not upset with them, but
feel a little reminder is a good idea for all the professionals around here.  

When I diplomatically mentioned that it had been a problem for the previous
operation, my rheumatologist decided to prescribe Senocot for the following
surgeries.  However, just *knowing* that it was going to be a problem made me
prepare by asking for prunes as soon as I was allowed to eat, as well as two
servings of prune juice.  That was one serving of prunes at breakfast, plus two
servings of prune juice each day until things reestablished themselves and I
was again regular.  

And normally just a couple of prunes will be a big <ahem> motivator for me...
but the morphine drip and vicodin did have that effect.

Best regards,
LadyAndy2 in Los Angeles, CA (remove "nospam" to reply)



Thu, 26 Jul 2001 03:00:00 GMT
 Opiates & Constipation

Question: is constipation a side effect of the "atypical" opiates?  (Nubain,
Stadol, Ultram, Buprenex, ...?)  Is it less common with these?  (I'd expect
them to be different from each other as well as from the pure agonists.)

-elizabeth



Fri, 27 Jul 2001 03:00:00 GMT
 Opiates & Constipation

Question: is constipation a side effect of the "atypical" opiates?  (Nubain,
Stadol, Ultram, Buprenex, ...?)  Is it less common with these?  (I'd expect
them to be different from each other as well as from the pure agonists.)

-elizabeth



Fri, 27 Jul 2001 03:00:00 GMT
 Opiates & Constipation
[[ This message was both posted and mailed: see
   the "To," "Cc," and "Newsgroups" headers for details. ]]


Quote:

> >I generally do not give anticonstipation meds for short term opioid
> >use, as these {*filter*} have their own adverse effects, particularly
> >diarrhea. Not much fun running to the toilet with a painful back.

> You're making a big, and I think unwarranted,  jump from painful
> constipation to diarrhea!  I'd have happily swapped  "running to the
> toilet with a painful back" any day for weeks of agony from
> constipated bowel pressing against  traumatized soft tissues  --
> muscles & ligaments!

You are extrapolating from your experience. Many patients do not get
constipated with short term opioid use. My opinion that general use of
prophylactic anticonstipation measures are not indicated for everybody
is based on my experience with trying this approach. Some patients do
OK, some get diarrhea or have other complaints. I recommend that
patients who have previously had constipation with opioids or who have
a problem with constipation in general be given prophylactic
anticonstipation meds. Others should not get these. This approach will
minimize the total rate of adverse drug events.

Quote:

> Also,  I don't concede that prescribing a regimen designed to
> un-constipate would necessarily produce diarrhea!  None of the
> increasingly grotesque measures I took, including laxatives,{*filter*}s,
> prunes, etc.etc. produced diarrhea!  They damn near didn't produce
> even a dry BM!

The recommended treatment for opioid-induced constipation is
PEG-Electrolyte solution 240 mL once daily. This would have given you
soft stools. It would also give some persons diarrhea. I agree that
{*filter*}s, prunes, and other laxatives are often not very effective. That
is why I use the PEG-Electrolyte solution. A clinical trial has shown
it is safe and effective for opioid-induced constipation.

Quote:
>  It is not so easy as one might think to advise patients. When
> something goes wrong, it is easy to suggest a fix, but that fix might
> not work for the next patient.

> Again, I hear defensiveness, which I don't think is called for.
> We are not talking grand strategy; just a little sensitivity to
> patient needs in what is not, after all, an unheard-of situation!!

Not at all. I am responding to your implication that all patients who
have opioids be warned about constipation. This is one of perhaps 30
potential adverse drug events which opioids can cause. You are focused
on this one because it happened to you. I am pointing out that there is
a very large amount of information which a physician might potentially
convey to a patient, much of which will be be irrelevant to most
patients.

Quote:
>  Physician time is the scarcest resource in medicine.

> Most patients -- at least speaking for this patient -- are aware how
> stressed ER physicians can be. I lay on gurney for over 1/2 hour while
> physician was patiently working with a cardiac case next door, trying
> to worm out of this elderly-sounding man what might have brought him
> to ER.   This sounded like a potentially life-threatening situation,
> so what could I do but lie there & be miserable till ER DR could get
> to me? Triage is triage.

Exactly. The ER is not the right place to handle constipation, even
when it is severe or painful. This problem should be handled by your
primary care physician, if you have one.

-Steven



Fri, 27 Jul 2001 03:00:00 GMT
 Opiates & Constipation
[[ This message was both posted and mailed: see
   the "To," "Cc," and "Newsgroups" headers for details. ]]

Psyllium seed is reasonably safe. Occasionally people develop allergies
to it. One interesting manifestation to such allergies is asthmatic
type symptoms induced by inhaling the powder.

It can be taken ad infinitum. Might even lower your cholesterol a tad.


Quote:

> Question:  How long can one take a daily dose of what is,
> basically, psyllium seed?   Is there any danger to "long-term" use?
> E.g., until lumber spine injury is pretty much healed?
> Polar



Tue, 07 Aug 2001 03:00:00 GMT
 
 [ 7 post ] 

 Relevant Pages 

1. Opiates & Constipation

2. Opiates cause constipation?

3. Opiates and constipation

4. Sennakot (senna) for opiate-induced constipation?

5. Ibogaine & sigma, PCP and opiate receptor ligands

6. Opiates & Antidepressant Combinations for Tx Resistant Depression

7. constipation & gas

8. CAFFEINE withdrawal & CONSTIPATION

9. CAFFEINE withdrawal & CONSTIPATION

10. Constipation & Other Intestinal Problems

11. Constipation & Prostatitis

12. hve a healthy heart&&&&&&&&&&&&&&&&&&&777777


 
Powered by phpBB® Forum Software